Talking about fentanyl

Fentanyl, a synthetic opioid 50 to 100 times more potent than morphine, has been responsible for thousands of deaths in the US every year.

While fentanyl is rarely seen in New Zealand's illicit drug market, it’s important to be informed about the risks posed by the drug.

What is it?

Fentanyl is a prescription drug that is similar to morphine, but 50 to 100 times more potent. It is used to treat patients with severe pain, such as after surgery, and is sometimes used to treat chronic pain from a terminal disease, like cancer. Prescription fentanyl is usually applied in a patch on the skin, but it can also be given as a shot, or a lozenge.

It is also illegally made in labs, and this synthetic fentanyl is usually sold as powder, dropped onto blotter paper, put in eye droppers and nasal sprays, or made into pills that looks like other prescription opioids.

A big risk is that someone could be taking fentanyl without their knowledge, as it can be mixed with other drugs, such as MDMA, cocaine, methamphetamine, or heroin. This significantly increases the risk of overdose as someone could unwittingly be consuming a far stronger dose than they’re used to.

In New Zealand, KnowYourStuffNZ first identified fentanyl in a heroin sample at a festival in 2018. It is highly recommended that users of opioids test for fentanyl contamination – fentanyl testing strips are available that can detect small amounts of fentanyl and analogues.

Stay safer by staying informed. Sign up to receive alerts and notifications about any dangerous drugs in NZ. Check out the alerts page to see what we've already found.

What are the effects?

  • Intense, short-term high
  • Temporary feelings of extreme happiness
  • Slowed breathing, or difficulty breathing
  • Drowsiness
  • Nausea
  • Sedation
  • Confusion
  • Unconsciousness
  • Seizures

As mentioned, fentanyl is much stronger than morphine and its potency makes it highly addictive. 

Like other opioids, fentanyl affects the areas of the brain that control pain and emotions. The brain adapts quickly to this, making it hard to feel pleasure from anything except the drug itself. The euphoric effects wear off the longer a person uses the drug, which leads to an increase in dosage to achieve the same effect and an increased risk of overdose.

What to do in an emergency

It's important to know how to recognise an opioid overdose. If you think someone is suffering from an overdose:

  • Call 111 immediately and ask for an ambulance.
  • Don’t panic. Stay calm.
  • Keep yourself safe. Watch out for used needles and blood on the bed or floor etc.
  • Check if the person is conscious by gently shaking them and calling their name or asking if they’re ok. This may bring the person round.
  • If the person does not respond, check whether they are breathing.
  • Check their airway. Tilt their head back enough to open their airway. Remove anything from their mouth like food or vomit.
  • Are they breathing? Put you ear next to their mouth. Can you feel any breath? Is their chest rising?
  • If they are breathing put them in the recovery position.
  • If they are not breathing start CPR.

Check out St John’s helpful first aid guide for dealing with an overdose.

If you have any concerns about your own drinking or drug taking, get in touch with the Alcohol Drug Helpline Call 0800 787 797, or text 8681, to speak with a trained counsellor – they’ll be able to provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential. You can also chat with the team through the website.